Wyoming, 2020

Hail in Wyoming, May 23, 2020

May 23, 2020 · NWS UNR · 1 event in 1 county or zone

A thunderstorm became severe over northeastern Weston County and eventually tracked into South Dakota. The storm produced hail to quarter size in the Four Corners area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over northeastern Weston County and eventually tracked into South Dakota. The storm produced hail to quarter size in the Four Corners area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 10:50 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, May 23, 10:50 AM MST, 1 hour 20 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1150 AM MDT Sat May 23 2020

.UPDATE...
Issued at 1145 AM MDT Sat May 23 2020

Issued a flash flood watch for most of northwestern South Dakota
and the SD Black Hills from 20Z to 06Z. A stationary boundary is
draped from north to south from Manitoba, to northwestern South
Dakota, down into northwestern Colorado. With convection already
beginning over the Black Hills, expect to see training storms
along the boundary. With ample moisture in place, these training
storms may result in flash flooding later this afternoon into this
evening.

&&

.DISCUSSION...(Today Through Friday)
Issued at 202 AM MDT Sat May 23 2020

08Z analysis shows the main upper low over central Saskatchewan
with a trough extending southward to a secondary upper low over
southern Idaho, creating southwesterly flow aloft over the
forecast area. At the surface, a slowly moving cold front extends
from the far northwestern corner of South Dakota southwestward
across northeastern Wyoming, west of the Black Hills. Scattered
showers and thunderstorms have been ongoing along and near the
frontal boundary overnight with more showers and thunderstorms
currently moving up from the south into northeastern Wyoming and
southwestern South Dakota, associated with a weak upper level
disturbance in the southwesterly flow aloft. A low level jet over
western South Dakota is helping to increase moisture with
dewpoints over much of western South Dakota already in the lower
to mid 50s. Much drier air is in place to the west of the surface
front, with a 40F dewpoint at KGCC this hour.

Diurnal heating and continued advection of low level moisture
will push the SBCAPE to around 1500J/KG to the east of the surface
front this afternoon. At this point it appears the capping
inversion will be overcome early this afternoon. Hi-res models
show thunderstorms developing first over the northern Black Hills
then shifting northeastward. Another upper disturbance approaching
the area later in the afternoon will increase synoptic scale lift
with thunderstorm coverage increasing. Bulk shear near the
boundary will increase to 30-40kts. Convection mode is expected to
initially be isolated to scattered supercells with large hail and
strong winds possible, growing upscale into an ENE moving line of
storms with strong winds becoming more likely. Locally heavy rain
is possible, mainly extending out onto the plains to the east and
northeast of the Black Hills, with the location of the highest
QPF (1 to 1.25 inches) expected somewhere between Sturgis, Faith
and Philip. The main area of thunderstorms will shift east of the
forecast area later this evening. Precipitation chances will
increase over northeastern Wyoming and far northwestern South
Dakota again later tonight as the upper low moves into
southeastern Montana.

Sunday will be breezy and cooler with some diurnal showers
possible due to cold advection aloft. Although much of the area
will see dry weather on Monday, there is a chance of showers over
the Black Hills, with showers and possibly a thunderstorm over
parts of southwestern into south central South Dakota, to the
east of the slow moving upper trough. Tuesday and Wednesday will
be dry and warmer, with a low chances of showers and storms for
the end of the week and into the weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1145 AM MDT Sat May 23 2020

Scattered showers and thunderstorms will continue from the Black
Hills into northwestern South Dakota this afternoon with areas of
MVFR ceilings. These showers and thunderstorms will increase in
coverage during the afternoon and evening, with some storms
containing large hail, strong winds, heavy rain, and MVFR to IFR
conditions, especially from the Black Hills into northwest and
west central SD. Thunderstorms are expected to slowly push
eastward overnight, with some storms lingering into Sunday
morning.

&&

.HYDROLOGY...
Issued at 1145 AM MDT Sat May 23 2020

Decided to issue a Flash Flood Watch for this afternoon and
evening as hi-res models show training off the Black Hills. With
PW predicated to be 150% of average and amounts of 1.0" or more,
which is over the 90% moving average for the date, could see
isolated to scattered flash flooding.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through this evening for SDZ001-002-012>014-
     024>026-028-031-032-072-073.

WY...None.
&&

Update...MLS
DISCUSSION...10
AVIATION...7/MLS
HYDROLOGY...MLS
Hazardous weather outlook, May 23, 11:00 AM MST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1200 PM MDT Sat May 23 2020

WYZ054>058-071-241300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1200 PM MDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Showers and a few thunderstorms will be possible across
northeastern Wyoming. A few stronger thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected over the weekend.
Severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>026-028-031-032-072-073-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Pennington Co Plains-Haakon-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
1200 PM MDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected this afternoon and
tonight. Primary hazards will be large hail, damaging winds, and
heavy rainfall that could produce flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected over the next
several days. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-030-041>044-046-047-049-074-241300-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-
1200 PM MDT Sat May 23 2020 /100 PM CDT Sat May 23 2020/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected across western and
south central South Dakota. Some of these storms may contain
large hail, damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected over the next
several days. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 23, 11:27 AM MST, 43 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1227 PM MDT Sat May 23 2020

SDZ024-028-231900-
Northern Black Hills SD-Central Black Hills SD-
1227 PM MDT Sat May 23 2020

...STRONG THUNDERSTORM OVER SOUTHWESTERN LAWRENCE AND WEST CENTRAL
PENNINGTON COUNTIES...

At 1226 PM MDT, Doppler radar was tracking a strong thunderstorm over
Flag Mountain, or 15 miles northwest of Hill City, moving north at 25
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Flag Mountain, Deerfield, Deerfield Reservoir, Crooks Tower and Black
Fox Campground.

LAT...LON 4401 10374 4400 10393 4428 10397 4429 10377
TIME...MOT...LOC 1826Z 175DEG 22KT 4407 10383

Carstens
Special weather statement, May 23, 11:41 AM MST, 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1241 PM MDT Sat May 23 2020

SDZ072-073-231915-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
1241 PM MDT Sat May 23 2020

...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE COUNTY...

At 1240 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Ellsworth Air Force Base, or 11 miles northeast of
Rapid City, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Meade
County north of Ellsworth Air Force Base.

LAT...LON 4419 10303 4419 10322 4444 10329 4449 10303
TIME...MOT...LOC 1840Z 170DEG 18KT 4424 10315

Carstens

The radar

The Rapid City radar (KUDX), 109 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
May 23, 12:10 PM MST
Where
Weston County, 4.06 mi NW of Four Corners
Measured
1 in hail
Reported by
Public
Coordinates
44.120, -104.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883986.